Vermont doctors warn of a spike in drug overdoses

BURLINGTON, Vt. (WCAX) Deadly drugs caused a string of overdoses in just a few short hours Thursday night. Doctors say they got reports of overdoses from Burlington, South Burlington and Colchester but they suspect what they saw is just the tip of the iceberg.

Seven opiate overdoses landed people in Chittenden County in the emergency room overnight Thursday.

"It made for a busy night," said Dr. Stephen Leffler of the UVM Medical Center.

That's way more than Leffler's team usually sees on any given night or day, which he says means there's something in the heroin now that's especially deadly. Likely-- more fentanyl.

"Whatever is going on in this batch, people are requiring more Narcan than usual," Leffler said. "One person needed multiple doses, which is very unusual. Most people get better with a single dose."

This isn't the first time the Emergency Department has seen a string of drug overdoses like this. Leffler says a similar thing happened two or three years ago. He says what happens is a batch of drugs gets cut differently and people don't know how strong it is.

"Right now, you think you're buying the amount that's going to get you high but it's killing you," he said.

"At this time, we're not aware of any fatalities associated with these overdoses," Vt. Health Commissioner Dr. Mark Levine said.

By an emergency mid-afternoon press conference, the health department and medical center walked back an earlier report from the ER of a fatality relating to drugs, saying it may not have been drug-related. They also said they don't know what kinds of drugs are out there until lab results come back. But they warned all addicts that none are safe.

"Assume it could be lethal to keep yourself safe," Levine warned.

But is their message reaching those who need it most? Those at Turning Point in Burlington, who work with people who are recovering from addiction, say they see mixed reactions to news of a particularly dangerous batch of drugs.

"If there's one word to say, it's fear," said Gary De Carolis, the executive director of Turning Point.

De Carolis says they don't see an uptick in people seeking treatment after incidents like this. But he knows people can't just stop taking the drugs or they will be in withdrawals.

"It's an alarming situation," De Carolis said. "It's like you're playing Russian roulette and maybe this will be my time. You just don't know."

All public health officials we spoke with Friday urged people who intend to use drugs to make sure they don't do it alone, have overdose reversal drugs on hand and get free fentanyl testing kits to test their drugs before they use.